Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 40, NWS Columbia, SC

March 24, 2012Bamberg County, Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 24, 2012, 7:43 PM EDT for Bamberg County, Barnwell County, South Carolina. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2012, 7:43 PM EDT (23:43 UTC)
Expired
Mar 24, 2012, 8:30 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Bamberg County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 8:14 PM EDTHAIL 1Barnwell, SCSHERIFF DISPATCH REPORTED QUARTER SIZE HAIL AT THE DISPATCH CENTER IN BARNWELL.
Mar 24, 8:20 PM EDTHAIL 13 W Barnwell, SCCOCORAHS OBSERVER REPORTED QUARTER SIZE HAIL NEAR THE SWEETWATER GOLF CLUB.
Mar 24, 8:28 PM EDTHAIL 11 Sse Hilda, SCCOOPERATIVE OBSERVER REPORTED QUARTER SIZE HAIL JUST SOUTH OF HILDA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 1:53 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WUUS52 KCAE 242343
SVRCAE
SCC009-011-250030-
/O.NEW.KCAE.SV.W.0040.120324T2343Z-120325T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT SAT MAR 24 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 830 PM EDT

* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SAVANNAH RIVER SITE...AND MOVING EAST AT 25
  MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SAVANNAH RIVER SITE...
  DENMARK...BLACKVILLE...BARNWELL AND BAMBERG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3323 8172 3329 8164 3346 8126 3344 8125
      3344 8120 3341 8119 3338 8108 3335 8105
      3331 8095 3314 8149 3315 8155 3309 8163
      3310 8164
TIME...MOT...LOC 2343Z 248DEG 21KT 3320 8158

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 7:39 PM EDT, 4 minutes earlier.

Area forecast discussion, Mar 24, 7:39 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT SAT MAR 24 2012

.SYNOPSIS...
A STRONG UPPER-LEVEL LOW IN OVER SOUTHERN KENTUCKY WILL MOVE SOUTHEAST
OVER THE NEXT 24 HOURS INTO THE CAROLINAS. THIS SYSTEM WILL
CONTINUE TO GIVE THE AREA SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH SUNDAY. THE RAIN SHOULD END BY SUNDAY EVENING AS THE LOW
PULLS EAST OF THE AREA. MOSTLY DRY AND MILD WEATHER CAN BE
EXPECTED THROUGH MUCH OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
STRONG COLD CORE UPPER LEVEL LOW OVER SOUTHERN KENTUCKY CONTINUES
TO MOVE SOUTHEASTWARD TOWARDS THE CAROLINAS. MAIN FRONT NOW MOVING
INTO THE SC MIDLANDS...WITH THE PRIMARY CONVECTION JUST AHEAD OF
THE FRONT. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
FORECAST AREA FOR THE NEXT COUPLE OF HOURS UNTIL LOSS OF DAYTIME
HEATING PREVAILS. A FEW STORMS COULD STILL BE SEVERE...WITH THE
MAIN ISSUES BEING DAMAGING WIND GUSTS AND LARGE HAIL. THE COLD
FRONT WILL CROSS THE FORECAST AREA LATER TONIGHT. THE RAIN CHANCES
SHOULD DECREASE AFTER MIDNIGHT.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
ALTHOUGH THE FRONT WILL BE EAST OF THE AREA ON SUNDAY...THE MAIN
COLD POOL OF AIR ASSOCIATED WITH THE UPPER LOW STILL BE CROSSING
THROUGH THE REGION DURING THE DAY. SHOULD HAVE PLENTY OF CLOUD
COVER THROUGH THE DAY...WHICH WILL LIMIT TEMPS SLIGHTLY. EVEN
SO...DUE TO THE STRENGTH OF THE COLD CORE...CAN NOT RULE OUT SOME
SHOWERS AND ISOLATED STORMS THROUGH THE DAY. ONCE THE UPPER LOW
PUSHES EAST...RAIN CHANCES WILL DIMINISH. DRYING WILL OCCUR
OVERNIGHT SUNDAY INTO MONDAY...WITH DRY CONDITIONS RETURNING
THROUGH TUESDAY NIGHT. AS FOR TEMPS...NOT REALLY EXPECTING A
SIGNIFICANT COOLDOWN BEHIND THE LOW. TEMPS WILL STILL BE IN THE
70S DURING THE DAY THROUGH THE PERIOD. THE REAL DIFFERENCE WILL BE
IN THE DRIER DEWPOINTS THAT WILL SETTLE IN THROUGH TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS WE MOVE INTO WEDNESDAY...ANOTHER STORM SYSTEM WILL PASS CLOSE
TO OUR NORTH PUSHING A COLD FRONT INTO THE UPSTATE INTO WEDNESDAY
NIGHT. STILL DO NOT EXPECT MUCH IN THE WAY OF PRECIP WITH THIS
SYSTEM...SO ONLY LOW POPS WEDNESDAY NIGHT/THURSDAY WITH THAT
SYSTEM. OTHERWISE...MOSTLY DRY CONDITIONS INTO NEXT WEEKEND.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
CLOSED LOW ACROSS KY/TN VALLEY WILL CONTINUE TO SLOWLY DRIFT
SOUTHEAST THROUGH THE PERIOD. 88D RADAR SHOWING A LINE OF
THUNDERSTORMS ADVANCING THROUGH THE MIDLANDS EARLY THIS EVENING.  A
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE MIDLANDS UNTIL 9
PM. EXPECT CONVECTIVE ACTIVITY TO DIMINISH WITHIN THE NEXT 2-3
HOURS. SPC HAS AREA OUTLOOKED IN SLIGHT RISK. WILL CONTINUE TEMPO
GROUPS FOR TSRA/SHRA FOR THE NEXT COUPLE OF HOURS. THE ACTIVITY WILL
RESULT IN PERIODS OF MVFR/IFR CONDITIONS FOR A BRIEF PERIOD. ONCE
THE FRONTAL BOUNDARY...WIND SHIFT/LOWER DEWPOINTS...MOVES EAST OF
THE AREA LATER THIS EVENING THE ACTIVITY SHOULD DIMINISH.
OVERNIGHT...EXPECT MAINLY VFR CONDITIONS INTO EARLY SUNDAY.

EXTENDED AVIATION OUTLOOK...ANOTHER ROUND OF SCATTERED
SHOWERS/ISOLATED THUNDERSTORMS IS POSSIBLE WITH DAYTIME HEATING
SUNDAY AFTERNOON/EVENING. THIS COULD RESULT IN BRIEF PERIOD OF
IFR/MVFR CONDITIONS.  MAY BRING RESTRICTIONS LATE SATURDAY NIGHT
INTO SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 24, 2:17 PM EDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT SAT MAR 24 2012

SCZ015-016-018-020>022-025>031-035>038-041-251830-
LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
217 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 106 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ040-063>065-077-251830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-
217 PM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 24, 6:31 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
631 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             GILBERT                 33.92N 81.39W
03/24/2012  E1.00 INCH       LEXINGTON          SC   TRAINED SPOTTER

            SPOTTER REPORTED HAIL JUST EAST OF GILBERT ALONG HIGHWAY
            1.

0604 PM     TSTM WND DMG     2 S LANCASTER           34.69N 80.78W
03/24/2012                   LANCASTER          SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED A TREE DOWN ON EDGEPORT DRIVE
            NEAR LANCASTER.

&&

VAUGHAN
Local storm report, Mar 24, 6:45 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
645 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     4 W LEXINGTON           33.99N 81.31W
03/24/2012                   LEXINGTON          SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED POWER LINES DOWN NEAR THE
            INTERSECTION OF ST. PETERS CHURCH ROAD AND HWY 378.

0620 PM     HAIL             4 ENE GILBERT           33.95N 81.33W
03/24/2012  E1.00 INCH       LEXINGTON          SC   PUBLIC

            QUARTER SIZE HAIL REPORTED BETWEEN GILBERT AND LEXINGTON.

&&

VAUGHAN
Local storm report, Mar 24, 6:56 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
656 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             4 NW LEXINGTON          34.03N 81.27W
03/24/2012  E1.00 INCH       LEXINGTON          SC   PUBLIC

            QUARTER SIZE HAIL REPORTED JUST NORTH OF LEXINGTON
            COVERING THE GROUND.

&&

VAUGHAN
Local storm report, Mar 24, 6:58 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
658 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             5 WNW COLUMBIA          34.03N 81.11W
03/24/2012  E1.00 INCH       LEXINGTON          SC   PUBLIC

            QUARTER SIZE HAIL REPORTED AT WALMART ALONG BUSH RIVER
            ROAD.

&&

VAUGHAN
Local storm report, Mar 24, 7:16 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
716 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 E PELION              33.78N 81.24W
03/24/2012  E1.00 INCH       LEXINGTON          SC   PUBLIC

            PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL NEAR PELION.

&&

VAUGHAN
Local storm report, Mar 24, 7:36 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
736 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     2 NW LEXINGTON          34.01N 81.25W
03/24/2012                   LEXINGTON          SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED A TREE IN THE ROADWAY IN THE 300
            BLOCK OF MAXIE ROAD.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 2:37 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg38 min
Mar 24, 3:16 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland, Sumter59 min
Mar 24, 4:39 PM EDTSevere Thunderstorm WarningCAENewberry51 min
Mar 24, 5:06 PM EDTSevere Thunderstorm WarningCAELexington, Richland39 min
Mar 24, 5:13 PM EDTSevere Thunderstorm WarningCAEEdgefield, Fairfield, Lexington, Newberry, Richland, Saluda47 min
Mar 24, 5:40 PM EDTSevere Thunderstorm WarningCAEFairfield35 min
Mar 24, 5:59 PM EDTSevere Thunderstorm WarningCAEAiken, Fairfield, Lexington, Richland46 min
Mar 24, 6:02 PM EDTSevere Thunderstorm WarningCAEFairfield, Lancaster43 min
Mar 24, 6:41 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Richland49 min
Mar 24, 6:42 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster48 min
Mar 24, 7:21 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lee, Richland, Sumter39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.